Hail, Platte
- When
- September 3, 5:58 PM MST to 6:06 PM MST
- Where
- Platte County, 23 mi N of Guernsey
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.603, -104.730
A severe thunderstorm produced some hail over northern Platte county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced some hail over northern Platte county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 3, 2:45 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 345 PM MDT WED SEP 3 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY AFTERNOON. TONIGHT...AS PROMISED BY THE NAM AND GFS AND AS SEEN IN VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS...LOW LEVEL CONVERGENCE AXIS HAS FORMED ALONG THE INTERSTATE 25 CORRIDOR AND THE SPINE OF THE LARAMIE RANGE. BASED ON CONVECTIVE PARAMETERS...EXPECTING ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP THROUGH EARLY EVENING ALONG THE LOW LEVEL CONVERGENCE AXIS AND THE NORTH TO SOUTH PORTION OF THE INTERSTATE 25 CORRIDOR...THEN STORMS PROPAGATING EAST THROUGH LATE EVENING INTO OUR NORTHERN AND EASTERN COUNTIES. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE WITH LIFT AIDED BY SHORTWAVE TROUGH MOVING ACROSS AT PEAK HEATING ALTHOUGH CAPE WILL BE MARGINAL. THUNDERSTORM EXPECTED TO END AROUND MIDNIGHT AS NOCTURNAL INFLUENCES TAKE OVER AND LIFT FROM SHORTWAVE TROUGH ENDS IN THE SUBSIDENT SECTOR OF THE SHORTWAVE TROUGH. THURSDAY...DECENT LOW LEVEL CONVERGENCE AXIS DEVELOPS ACROSS SOUTHEAST WYOMING. HOWEVER...WITH LIMITED LOW AND MID LEVEL MOISTURE AVAILABILITY...ONLY EXPECTING ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS CONVERSE AND NIOBRARA COUNTIES OF WYOMING. MAXIMA IN THE 60S TO LOWER 70S PER THICKNESSES NEAR 5670 METERS. THURSDAY NIGHT...IMPRESSIVE SHORTWAVE TROUGH ALOFT MOVES ACROSS WYOMING WITH LOW AND MID LEVELS OF THE ATMOSPHERIC COLUMN SATURATING. WILL GO NEAR 100 PERCENT RAIN CHANCES AFTER MIDNIGHT ACROSS OUR SOUTHERN COUNTIES...WELL ABOVE GUIDANCE VALUES...AS ATMOSPHERIC COLUMN IS SATURATED...DECENT LIFT PROVIDED BY DYNAMICAL LIFT AND UPSLOPE LIFT. NO TIME TO PLAY IT SAFE AND CONSERVATIVE WITH POPS. ALL AREAS SOUTH OF A RAWLINS TO SCOTTSBLUFF LINE WILL GET DECENT MEASURABLE RAIN AFTER MIDNIGHT. AREAS OF FOG ALSO IN AREAS THAT RECEIVE LIMITED OR MINIMAL RAIN. FRIDAY...SHOWERS WILL DECREASE IN AREAL COVERAGE FROM WEST TO EAST AS LIFT WANES AND LOW AND MID LEVELS DRY OUT. REFRESHINGLY COOL DAY FOR COOL WEATHER LOVERS AND NOT SUCH A PLEASANT DAY FOR WARM WEATHER ENTHUSIASTS WITH MAXIMA WELL BELOW NORMAL PER 1000-500 MB THICKNESSES AROUND 5580 METERS. *RUBIN* .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... IMPROVING CONDITIONS FRIDAY EVENING BEHIND SYSTEM EXITING TO THE SOUTHEAST. MODELS ARE STILL SHOWING SOME DISCREPANCIES OVER THE WEEKEND. 12Z GFS RUN IS NOW FASTER SHOWING NEXT SHORTWAVE TROUGH MOVING DOWN ON NW FLOW ALOFT SATURDAY MORNING...BRINGING COOL AND SHOWERY WEATHER SATURDAY FOR AT LEAST THE EASTERN CWA AND THEN A DRY AND NOT AS COOL SUNDAY. THIS MODEL RUN LOOKS TO BE AN OUTLIER AT THIS POINT AND THOUGH THERE ARE MINOR DIFFERENCES AMONG THEM...A COMBO OF NAM/ECMWF/CANADIAN IS PREFERRED. LATTER MODEL RUNS HOLD BACK MORE SHORTWAVE ENERGY OVER SW CANADA SATURDAY MORNING...AND THIS PATTERN HAS BEEN MORE CONSISTENT AND IS WHAT IS REFLECTED IN OUR GOING FORECAST. THIS WOULD MEAN A DRY/MILDER SATURDAY AND THEN CHANGING WX SATURDAY NIGHT BEHIND A COLD FRONT WITH COOLER/SHOWERY CONDITIONS SUNDAY AS SHORTWAVE ENERGY RACES SE ACROSS MT/WY AND ACROSS THE NORTHERN PLAINS STATES. RISING UPPER HEIGHTS AND SLIGHTLY BACKING FLOW ALOFT WILL MEAN DRY CONDITIONS MON AND TUE. ALTHOUGH WED WILL REMAIN MILD...NEXT SYSTEM COMES INTO PLAY LATE. && .AVIATION...SCATTERED THUNDERSTORMS WILL PRODUCE ISOLATED MVFR THROUGH MIDNIGHT TONIGHT ALONG AND EAST OF INTERSTATE 25. OTHERWISE VFR TONIGHT. VFR ON THURSDAY. IFR AND LIFR DEVELOPING FROM NORTH TO SOUTH THURSDAY NIGHT WITH IFR AND LIFR BECOMING WIDESPREAD IN SHOWERS...LOW CLOUDS AND AREAS OF FOG. -RUBIN && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RUBIN LONG TERM...JLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1000 AM MDT WED SEP 3 2008 NEZ001>003-019>021-054-055-WYZ059>070-041130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1000 AM MDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE LARAMIE RANGE AND INTERSTATE 25 CORRIDOR AND THEN PROPAGATE EAST ACROSS EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS EVENING. THE VAST MAJORITY OF THUNDERSTORMS WILL BE NON-SEVERE...ALTHOUGH A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF INTERSTATE 25 THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DIMINISH AROUND MIDNIGHT. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 25 MPH. A FEW OF THE THUNDERSTORMS WILL BE STRONG AND A FEW POSSIBLY SEVERE...PRODUCING HAIL UP TO PENNY SIZE AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON AND EVENING MAINLY IN THE SOUTHEAST HALF OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND TONIGHT...SINCE THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS WILL BE LIMITED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL DULL RESERVOIR 43.41N 104.95W
09/03/2008 M0.50 INCH CONVERSE WY CO-OP OBSERVER
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 544 PM MDT WED SEP 3 2008 WYZ060-040145- NIOBRARA- INCLUDING THE CITY OF...LUSK 544 PM MDT WED SEP 3 2008 ...STRONG THUNDERSTORMS WERE OVER PARTS OF NIOBRARA COUNTY... AT 530 PM...STRONG THUNDERSTORMS WERE LOCATED IN A LINE EXTENDING FROM NORTH CENTRAL NIOBRARA COUNTY TO SOUTHWEST NIOBRARA COUNTY. THE LINE OF STRONG STORMS WAS MOVING TO THE EAST AT 30 MPH. AT 527 PM...WIND GUSTS TO 40 MPH AND PEA SIZED HAIL WAS REPORTED 8 MILES TO THE NORTH OF LANCE CREEK. ALSO...AT 537 PM...WIND GUSTS BETWEEN 40 AND 50 MPH WERE OBSERVED 11 MILES TO THE NORTHEAST OF LANCE CREEK. LANCE CREEK IS 25 MILES TO THE NORTHWEST OF LUSK. THOSE STRONG STORMS WILL PRODUCE A PERIOD OF HEAVY RAIN...WIND GUSTS TO BETWEEN 40 AND 50 MPH...SMALL HAIL AND DEADLY LIGHTNING. THE LINE OF STORMS WILL MOVE TO A NORTHEAST NIOBRARA COUNTY TO NEAR LUCK AROUND 615 PM AND SHOULD SLOWLY WEAKEN DURING THAT TIME. WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 8 N LANCE CREEK 43.14N 104.64W
09/03/2008 M0.25 INCH NIOBRARA WY TRAINED SPOTTER
WIND GUSTS TO 30 AND 40 MPH. LIGHT RAIN.
0535 PM TSTM WND GST LANCE CREEK 43.02N 104.64W
09/03/2008 E40.00 MPH NIOBRARA WY TRAINED SPOTTER
FAIRLY GOOD RAIN.
0536 PM TSTM WND GST 11 NE LANCE CREEK 43.13N 104.49W
09/03/2008 E50.00 MPH NIOBRARA WY TRAINED SPOTTER
ESTIMATED TO BE 40 TO 50 MPH GUSTS. SOME RAIN.
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 614 PM MDT WED SEP 3 2008 WYZ060-040215- NIOBRARA- INCLUDING THE CITY OF...LUSK 614 PM MDT WED SEP 3 2008 ...STRONG THUNDERSTORMS CONTINUE OVER PARTS OF NIOBRARA COUNTY... AT 605 PM...STRONG THUNDERSTORMS WERE LOCATED IN A LINE EXTENDING FROM NORTHEAST NIOBRARA COUNTY TO SOUTHWEST NIOBRARA COUNTY. THE LINE OF STRONG STORMS WAS MOVING TO THE EAST AT 30 MPH. THOSE STRONG STORMS WILL PRODUCE A PERIOD OF HEAVY RAIN...WIND GUSTS TO BETWEEN 40 AND 50 MPH...SMALL HAIL AND DEADLY LIGHTNING. THE LINE OF STORMS WILL MOVE OVER EASTERN NIOBRARA COUNTY THROUGH 645 PM. WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG LANCE CREEK 43.02N 104.64W
09/03/2008 NIOBRARA WY LAW ENFORCEMENT
STRONG WIND GUSTS BLEW 2 TREES DOWN, A FIBERGLASS ROOF
OFF OF A PORCH AND SOME WINDOWS BLOWN OUT OF A HOUSE. THE
STRONG WINDS LASTED FROM 530 PM TO 535 PM.
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 643 PM MDT WED SEP 3 2008 WYZ060-067-068-040245- NIOBRARA-PLATTE-GOSHEN- INCLUDING THE CITIES OF...LUSK...WHEATLAND...GUERNSEY... TORRINGTON 643 PM MDT WED SEP 3 2008 ...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN NIOBRARA... NORTHEAST PLATTE AND FAR NORTHERN GOSHEN COUNTIES... AT 635 PM...STRONG THUNDERSTORMS WERE LOCATED IN AN AREA FROM LUSK TO GLENDO TO NORTH OF JAY EM. THE STORMS WILL MOVE TO THE EAST AT 30 MPH AND CONTINUE TO GRADUALLY WEAKEN THROUGH 730 PM. AT 630 PM...LAW ENFORCEMENT REPORTED PEA SIZED HAIL AND HEAVY RAIN IN LUSK. THOSE STRONG STORMS WILL STILL PRODUCE A PERIOD OF HEAVY RAIN...WIND GUSTS TO BETWEEN 40 AND 50 MPH...SMALL HAIL AND DEADLY LIGHTNING THROUGH 730 PM. WEILAND
The Cheyenne radar (KCYS), 161 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123651.